Getting Naloxone and Overdose Training in Tampa
Opioid overdoses are a national tragedy and have garnered a great deal of media attention in the past few years. More than 67,000 people died from opioid overdoses in the United States in 2018, and Florida was among the states with the highest number of overdoses that year.1,2 The Tampa area, Metro Miami, and Jacksonville had the highest per-capita rates of overdose in the state.3
Naloxone (Narcan), a medication that can reverse the effects of opioid overdose, has been made available across the county, including in Tampa, to help reduce the numbers of tragic deaths due to opioid overdose.
What Is Naloxone?
When you use an opioid, it binds to your body’s opioid receptors, resulting in pain relief or, in higher doses, feelings of euphoria. If you use a larger dose of opioids than your body can tolerate, you can experience a life-threatening overdose, which may slow or even stop your breathing and cause you to lose consciousness.
Naloxone is a medication classified as an opioid antagonist, meaning that it binds strongly to opioid receptors and can block the effects of opioids and reverse the life-threatening effects of overdose.4
How to Get Naloxone in Florida
- IDEA Exchange, a Miami harm reduction organization that provides services including free naloxone to the community. The IDEA Exchange operates both at a main site and a mobile unit.
- I Save Florida, a website from the Florida Department of Children and Families that offers an easy online naloxone finder, as well as training on how to use various types of naloxone.
For training on the use of naloxone and preventing or responding to an overdose, resources include:
- Online Narcan and overdose training from the Florida Alcohol and Drug Abuse Association.
- The Red Cross, which offers classes in overdose prevention and Narcan administration.
- River Oaks Treatment Center, which has provided training on Narcan in the past. Check our calendar of events to see if there are any events coming near you.
Types of Naloxone
Narcan is a brand name for naloxone that comes in the form of an easy-to-administer nasal spray and delivers a prefilled dose of the medication.4 When naloxone is provided to the community at pharmacies or by harm reduction organizations, it is very often in the form of the Narcan nasal spray.
Naloxone is also available in an injectable form that is more often used by first responders and other medical professionals as well as in kits that allow you to assemble a nasal spray of naloxone. Both are slightly more complicated than the one-step Narcan nasal sprays and requires a few more steps, which can be difficult to follow if you’re panicking in an emergency. Learning how to administer it prior to an emergency situation can prevent wasted time in an overdose situation.
Until recently, an autoinjector (Evzio) was also manufactured for the administration of one pre-filled dose of naloxone into a person’s outer thigh; however, it was discontinued in late 2020. If you do have an Evzio autoinjector or can buy one of the remaining supplies from your local pharmacy, it may be used until its expiration date.4
Who Is at Risk for Overdosing?
You may think that you are not at risk of overdose and don’t need to keep Narcan at home if you are taking a prescription opioid. However, opioid overdoses can happen to anyone, even those who need opioids for pain and hold a prescription for them. In fact, in recognition of the risk, laws are being enacted in an increasing number of states to provide naloxone to pain patients. In Florida, the law now mandates the co-prescribing of naloxone to patients with severe traumatic injuries who are prescribed a Schedule II opioid (such as oxycodone, hydrocodone or codeine) for pain.6
Additional risk factors for opioid overdose include:7
- Being over the age of 65.
- Taking a high dosage prescription of opioids.
- Mixing opioids with other drugs and/or alcohol.
- Taking more opioids than you were prescribed.
- Using illicit opioids that may be adulterated/laced with other drugs.
- Having a medical condition like reduced liver function.
You may be wondering how to know when to give someone Narcan. The signs of an opioid overdose include:7,8
- Extreme sleepiness or unconsciousness.
- Tiny pinpoint pupils.
- Struggling to breathe, or not breathing.
- Very slow or absent heartbeat.
- Limp body.
- Bluish, cold, or pale skin.
Good Samaritan Law in Florida
The fear of being found in possession or under the influence of illegal drugs can keep people from calling for help in an overdose emergency. To combat the overdose epidemic, Florida has enacted a good Samaritan overdose immunity law that provides some degree of legal immunity for those who seek emergency help or otherwise attempt to care for a person who is overdosing.
Florida’s 911 Good Samaritan Act (State Statute 893.21) states that a person who acts “in good faith” to help themselves or another person who is overdosing may not be charged, prosecuted, or penalized for possession of a controlled substance (if the discovery of the substance was made as a result of the person seeking assistance).9
Responding to Overdose: Steps to Take
If you see someone who appears to have overdosed, you can use Narcan to save his or her life. There are several steps to follow:10,11
- Try to stimulate the person by rubbing your knuckles on their breastbone (not hitting them) and shouting their name.
- Call 911. Give the dispatcher your location and say what has happened (e.g., “Someone is not responsive and I think they’ve overdosed.”)
- Administer a dose of naloxone.
- Follow the instructions of the 911 dispatcher. He or she may guide you to grab an automated external defibrillator (AED) if one is available around you. This is a device that is easy for a layperson to use and can restore a person’s normal heart rhythm.
- Begin providing CPR if trained. The 911 dispatcher may help guide you through CPR. See this list of Red Cross CPR and first aid trainings in Florida.
- Check to see if the overdosing person has begun breathing.
- If they are still unconscious or not breathing after 2 to 3 minutes, you can give another dose of naloxone. Continue rescue breathing if breathing is not yet restored.
- Once the person begins breathing, put them on their side in the recovery position with their knees bent and their airway open. Should they vomit after regaining consciousness, they will not choke in this position. Try to provide comfort and reassurance as they may be confused and uncomfortable.
- Stay with the person until emergency help arrives.
There are several things NOT to do when you are trying to help someone who has overdosed. Do not:8
- Put the person in a cold bath.
- Slap or punch the person.
- Give them other drugs.
- Make them vomit up drugs they have taken.
Narcan Video Training
American Addiction Centers, the parent company of River Oaks, has provided this quick online training for what do in the event of an overdose.
Florida Harm Reduction Resources
There are various options in the Tampa area for other types of harm reduction services. These include:
- IDEA Exchange, Miami’s first needle exchange program that allows drug users to exchange used needles for clean ones to prevent the spread of bloodborne diseases. This organization provides a range of harm reduction services including:
- HIV and hepatitis C testing.
- Kits for safe injection.
- Basic wound care kits.
- Overdose prevention training.
- Referrals to addiction treatment.
- Needle disposal sites throughout Florida.
A new needle exchange program based in Hillsborough County was also launched by The University of South Florida. Offered in conjunction with Tampa General Hospital, it will be only the second needle exchange program in the state.
Harm reduction can reduce the numbers of deaths as well as the rates of disease transmission;12 however, it only goes so far. The best prevention of opioid overdose is rehab treatment. We can help. Call us at to learn how you can begin a life no longer controlled by opioid addiction and find long-term recovery at one of our inpatient rehab centers near you.